Aching Muscles From Statins May Mean Injury

Kathleen Blanchard's picture
Advertisement

A new report shows that patients taking cholesterol medications may have structural damage to the muscles, not shown by typical blood tests. Cholesterol lowering medications, known as statins, often produce muscle aches in patients, and for some it may mean there is damage.

Most patients recover from muscle damage and pain when cholesterol lowering drugs (statins) are discontinued. No one knows the extent of muscle injury that might occur when patients take cholesterol lowering drugs and complain of muscle pain.

Researchers from University of Bern, Switzerland took muscle biopsies from 83 patients, forty four of whom had been diagnosed with muscle pain (myopathy) associated with statin use. Fifteen had discontinued the drugs at least three weeks prior to having muscle biopsy performed. Included in the study were nineteen patients taking cholesterol lowering drugs with no complaints of muscle pain, and twenty patients who had never taken a statin drug.

Advertisement

The researchers found 25 of 44 patients with muscle damage from statin use. One patient had muscle damage but no pain.

A blood test used to measure inflammation, known as CPK (creatine phosphokinase), is performed when muscle damage is suspected. The test is used to diagnose conditions such as muscular dystrophy, polymyositis, and other inflammatory diseases. In the study, only one patient had elevated CPK level.

The researchers concluded that persistent muscle pain associated with cholesterol lowering drugs means structural muscle damage is present. Muscle injury can occur with statin use even when CPK blood tests are normal.

CMAJ

Advertisement